Colorado, 2009Damaging Wind in Colorado, June 17, 2009
June 17, 2009 · NWS GJT · 1 event in 1 county or zone
A thunderstorm produced strong outflow winds near Mack.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm produced strong outflow winds near Mack.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 17, 1:45 PM MST, 7 hours 8 minutes earlier.
Area forecast discussion, Jun 17, 1:45 PM MST, 7 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
245 PM MDT WED JUN 17 2009
.SHORT TERM...TONIGHT THROUGH FRIDAY...
THROUGH TONIGHT...
EXTENSIVE CLOUD COVER OVER OUR CWA HAS LIMITED THE SURFACE HEATING
WHICH IN TURN HAS INHIBITED CONVECTION OVER OUR CWA TODAY. SURFACE
GRADIENT WINDS AT MOST LOCATIONS HAVE NOT PANNED OUT TO BE QUITE AS
STRONG AS EXPECTED BASED ON MORNING SOUNDING DATA AND MODEL
FORECASTS. BELIEVE THE MAIN CONVECTIVE PERIOD FOR OUR CWA WILL BE
LATE AFTERNOON AND EARLY EVENING HOURS DUE TO DELAY IN DAYTIME
HEATING. DUE TO EXPECTED CLOUD COVER TONIGHT...HAVE RAISED MIN
TEMPERATURES AT LEAST A FEW DEGREES FROM PREVIOUS GRIDS.
THURSDAY...
THURSDAY IS SHAPING UP TO BE A MORE ACTIVE WX DAY THAN TODAY AS
SHORTWAVE TROUGH MOVING ACROSS NORTHERN TIER OF USA BRUSHES OUR
CWA. IN GENERAL...EXPECT MOST SHOWERS AND THUNDERSTORMS TO BE
ACROSS NORTHERN PORTION OF OUR CWA UNDER RELATIVELY WEAK
BAROCLINIC ZONE. HAVE LOWERED MAX TEMPS MOST ZONES A LITTLE FROM
PREVIOUS GRIDS MAINLY DUE TO ANTICIPATED EXTENSIVE CLOUD COVER.
THURSDAY NIGHT AND FRIDAY...
SHORTWAVE TROUGH MOVES OUT OF OUR AREA THURSDAY NIGHT FOLLOWED BY
MIGRATORY UPPER RIDGE ON FRIDAY. EXPECT A DRYING TREND...AS WELL
AS A NOTICEABLE WARMING TREND. MOST LOCATIONS IN OUR CWA WILL
LIKELY EXPERIENCE A 3 TO 5 DEGREE F RISE IN MAX TEMPERATURES ON
FRIDAY VERSUS TOMORROW. TOWARDS LATE FRIDAY...AS UPPER RIDGE
SHIFTS EAST LEAVING OUR CWA UNDER A SOUTHERLY FLOW EXPECT SOME
MOISTURE TO BEGIN SPREADING UP FROM THE SOUTH...AND HAVE INCREASED
CLOUD COVER A LITTLE OVER ZONES IN 4 CORNERS AREA.
.LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY...
MODELS CONTINUE TO PAINT AN ACTIVE AND MOIST SATURDAY AS A SHORTWAVE
EJECTS OFF THE WESTERN U.S. TROUGH AND PASSES OVER THE AREA...AS
MOISTURE SURGES UP FROM THE SOUTH. HAVE AGAIN TRENDED POPS UPWARDS
BEGINNING LATE FRI NIGHT AS PRECIPITABLE WATER VALUES REACH .75
INCHES OR MORE OVER MOST OF THE AREA BY SAT AFTERNOON. I ALSO LOWERED
HIGH TEMPS A LITTLE TO ACCOUNT FOR THE INCREASED PCPN/CLOUDS. HOWEVER
DID NOT GO AS FAR AS TODAYS MUCH COOLER MEX GUIDANCE NUMBERS AT MOST
LOCATIONS...WHICH WERE ABOUT 10 DEGREES BELOW NORMAL.
THIS FEATURE QUICKLY MOVES EAST OF THE AREA ON SUNDAY WITH A DRIER
AND WARMER REGIME FOLLOWING FOR THE REMAINDER OF THE FORECAST PERIOD.
THE LARGE SCALE WESTERN U.S. TROUGH/CENTRAL U.S. RIDGE WILL PERSIST
INTO MIDWEEK AT LEAST. BUT THE RIDGE DOES AMPLIFY AND SHIFT WESTWARD
A LITTLE THROUGH THE PERIOD. WHILE PREVIOUS RUNS ALSO SHOWED THE NEXT
WORK WEEK DRIER...TODAYS RUNS ARE EVEN MORE SO. MEX GUIDANCE HIGHS
AGAIN TRY TO BRING GJT INTO THE 90S EACH AFTERNOON...UP A COUPLE
DEGREES OVER YESTERDAYS NUMBERS. I DID INCREASE THE TEMPS A
LITTLE...BUT DID NOT MESS WITH THE ALREADY LOW CHANCE MOUNTAIN POPS
DUE TO THE LACK OF CHANGE IN THE LARGE SCALE PATTERN.
&&
.AVIATION...
SCATTERED SHOWERS AND A FEW THUNDERSTORMS WILL CONTINUE INTO THIS
EVENING ACROSS THE AREA...MAINLY OVER THE NORTHERN AND CENTRAL
MOUNTAINS. GUSTY OUTFLOW WINDS WILL CONTINUE TO BE THE PRIMARY
THREAT. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO INCREASE IN
COVERAGE THURSDAY...WITH LOCALIZED MVFR CONDITIONS POSSIBLE IN
SOME OF THE HEAVIER SHOWERS OVER NE UT AND NW CO.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.
SHORT TERM.....JRP
LONG TERM......EH
AVIATION.......JRP
Hazardous weather outlook, Jun 17, 5:00 AM MST, 15 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
600 AM MDT WED JUN 17 2009
COZ001>014-017>023-UTZ022>025-027>029-181200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
600 AM MDT WED JUN 17 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT...
SCATTERED AFTERNOON AND EARLY EVENING SHOWERS AND THUNDERSTORMS WILL
FOCUS MAINLY NORTH OF INTERSTATE 70 AND THE CENTRAL MOUNTAINS OF
COLORADO.ISOLATED THUNDERSTORMS WILL OCCUR OVER THE SOUTHERN
MOUNTAINS. THE STRONGER STORMS WILL PRODUCE GUSTY WINDS...SMALL HAIL
AND BRIEF HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
SCATTERED AFTERNOON THUNDERSTORMS WILL DEVELOP EACH DAY OVER THE
MOUNTAINS...BUT ONLY A FEW STORMS WILL IMPACT VALLEY AREAS. A DRYING
AND WARMING TREND IS EXPECTED FOR THE UPCOMING WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
Thunderstorm Wind, Mesa
- When
- June 17, 8:53 PM MST to 9:03 PM MST
- Where
- Mesa County, 5 mi NW of Mack
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 39.271, -108.936
Strong thunderstorm outflow winds blew down and tossed unsecured property.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Tennessee, June 17 to 28, 20099 deaths · 2 events
- Excessive Heat in Missouri, June 17 to 27, 20092 deaths · 123 injured · 3 events
- Tornadoes and Hail in Nebraska, June 17, 2009$2.0 million · EF2 · 22 events
- Tornadoes and Hail in Minnesota, June 17, 20091 injured · $2.1 million · EF2 · 10 events
- Flash Flood and Hail in Missouri, June 17 to 18, 20091 death · 1.75 in hail · 11 events
- Hail and Damaging Winds in Iowa, June 17 to 18, 20093 injured · $529,000 · 2 in hail · 64 events
- Excessive Heat in Illinois, June 17 to 27, 20091 death · 2 events
- Flash Flooding and Hail in Pennsylvania, June 17 to 18, 2009$9.8 million · 1 in hail · 17 events
- Hail and Damaging Winds in Georgia, June 17 to 18, 2009$668,000 · 52 kt wind · 25 events
- Hail and Damaging Winds in Tennessee, June 17, 2009$242,000 · 62 kt wind · 38 events
- Tornado and Hail in Nebraska, June 17 to 18, 2009$289,000 · EF0 · 29 events
- Flash Flooding and Hail in Ohio, June 17 to 18, 2009$625,000 · 1 in hail · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 180857.